User Profile
I am a 21 year old male and have not been a heavy drinker for long, only around 2-3 months.

I have recently been drinking more frequently than I would like to. I also take 1mg clonazepam daily for social phobia, OCD and generalized anxiety disorder. I drank for 2 months almost everyday ranging from 5-10 beers to self medicate since I know the clonazepam and alcohol are synergistic. During that binge, I decided to put down the drink and all was fine until the next night when I experienced restlessness, anxiety, and difficulty focusing in addition to mild tremors (barely visible). That night I read a lot about alcohol withdrawal and decided to taper starting at 10 beers. I successfully tapered down to 2 a day over the course of a couple weeks and was able to quit at that point and experienced no withdrawal symptoms whatsoever.

I then practiced a week of sobriety, eating normally and taking a multi-vitamin daily. After that week of sobriety, my 21st birthday came around and I picked up a drink again. I then drank 5-8 beers a night for the past week and the night before last night I made the mistake (while intoxicated) to take a swig of tequila. After sleeping through the night, I awoke to a tingling/pins and needles sensation in my left hand which I now know to be paresthesia. A mild tremor, only noticeable if I spread my fingers out and feel for the twitch was also present but very mild. I read all about it online, noting that alcohol withdrawal is a cause of paresthesia as well as vitamin deficiency and other diseases such as MS and lymes disease.

So last night, I very slowly, over the course of the night, drank beer, about 1 per hour, to see if it would get rid of the paresthesia in order to attempt to rule out anything like MS on my own all while avoiding getting drunk. The tingling ended up getting much better in my hand as I slowly drank and currently it is very mild and is all over my body, not just in my left hand. It was much more tolerable and I was able to sleep through the night. I awoke to almost no tingling, but it slowly came back throughout the day so I read about it some more and decided to treat myself for vitamin deficiency and dehydration.

I went to CVS earlier today and bought vitamin B-complex 100 which contains large amounts of all B vitamins including the necessary 100mg of thiamine, much folic acid, and much vitamin B-12. I have also purchased a lot of powerade to aid in re hydration and have been drinking distilled water constantly. I took 1 B-complex, 2 centrum multi-vitamins, and 3 fish oil pills with a hearty dinner. The paresthesia seems to be getting better after taking the vitamins and re hydrating my body and eating a good dinner with a very large serving of vegetables.

So tonight I was going to quit cold turkey, utilizing my clonazepam to keep the worst of the symptoms (and paresthesia) at bay, but about an hour ago I noted that the mild tingling became a mild burning/sunburn type sensation, which I have read is also common in patients with paresthesia and that usually the tingling progresses to burning. I also noticed an increased panic response and difficulty focusing as well as hand shakes a bit more noticeable than last time I had them. This was about 12 hours since my last drink. I took an additional clonazepam and the burning got better but was still present, but the anxiety and shakes were still VERY much present, so I decided that I must taper again in order to avoid brain and nerve damage from withdrawing cold turkey.

So I have allotted myself only 8 beers tonight in order to taper down from the 10 I drank over the course of last night. After the first couple sips of beer, the anxiety symptoms and shakes were immediately lessened and I now feel "functional". The paresthesia burning sensation also immediately went away and now I only have the occasion tingle/itch but the tingles are not bothersome anymore and seem to be improving still.

I plan to follow a strict taper schedule as I successfully did before by stabilizing the dose at 8 beers again tomorrow, then 7, then 7, then 6, then 6, etc. until I am down to 1 a night. Then I plan to have NO alcohol and only take my recommended dose of clonazepam that night.


I am doing this because I simply cannot afford the hospital bill for going to the ER since I have no insurance and am currently working my way through college barely making it by as it is. If the paresthesia were still present after taking vitamins everyday and tapering fully and eating healthy, then I will consider a hospital visit in order to find out any other underlying cause, but as of right now I believe that the paesthesia is caused by the alcohol withdrawal sicne it literally happened overnight the only night I have taken a shot of liquor in over a year and not from something like MS or lymes disease, so I will take it one day at a time for now and rely on my previously successful tapering technique.


I believe my withdrawal symptoms are mild since I am not experiencing severe shakes, dementia, visual/auditory hallucinations, or seizures.


So the advice I am seeking is if this sounds like I am doing everything necessary to treat mild alcohol withdrawal at home. Any other advice is GREATLY appreciated.
Did you find this post helpful?
|

replied November 2nd, 2009
Experienced User
if you drink go easy on yourself and eat while drinking.

I recommend as much as four hours of exercise/day

follow the Canada Food Eating guide. It allows you to know more about how many servings of the different food groups you should be eating/day.

Hope this helps
|
Did you find this post helpful?

replied November 5th, 2009
Experienced User
this sounds to me like a very serious issue related to the clonazepam interacting with the alcohol.
clonazepam is a benzodiazepen wich is a CNS(Central Nervous System) depressent. Alcohol is also a depressent and should be consumed with great care when takinag any CNS depressant. the signs and symptoms you are describing do sound like alcohol withdrawl, wich is by every means a life threatening situation. the fact that all these symptoms are on such a small scale is probably a result of the alcohol and the clonazepam working together to depress th e CNS wich can lead to hypoxia and death in severe cases. When you depress your CNS, all three of your vital systems are affected, the brain, the heart and the lungs. definatley try to stop the alcohol as soon as possible and avoid mixing the two again.
also, you mentioned drinking powerade and distilled water... this is bad
water follows salts and other electrolytes in the body and drining only ddistilled water and drinks like powerade can severly tax the kidneys. try drinking plenty of water that is simply filtered, or straight out of hte tap and eating saltines or other salty foods at the same time.
if the paresthesia persists or worsens, i would definatley see a doctor.
T.B. EMT-B
PS i am no physician, but i am trained in emergency medicine. if a doctor contradicts me, listen to them over me Razz
|
Did you find this post helpful?

User Profile
replied October 14th, 2019
Thank you for asking at Ehealth forum!

I read your question and I understand your concern.
Every drug withdrawal needs determination and strong will. You can quit it successfully by gradually decreasing the dose and increasing interval. Keep yourselves engage in some healthy activities.
I hope it helps. Stay in touch with your healthcare provider for further guidance as our answers are just for education and counselling purposes and cannot be an alternative to actual visit to a doctor.
Take care
Khan
|
Did you find this post helpful?
Must Read
What's the difference between substance abuse and addiction? Learn the basics and the science of addiction here....
Are some people more at risk than other of becoming drug addicts? Learn which factors influence addiction and how you can avoid developing the disease....
There are a wide range of signs and symptoms of drug addiction. Here we review the common physical, emotional and behavioral signs of addiction....
DISCLAIMER: "Ask a Doctor" questions are answered by certified physicians and other medical professionals. For more information about experts participating in the "Ask a Doctor" Network, please visit our medical experts page. You may also visit our Addiction, Recovery , for moderated patient to patient support and information.

The information provided on eHealth Forum is designed to improve, not replace, the relationship between a patient and his/her own physician. Personal consultation(s) with a qualified medical professional is the proper means for diagnosing any medical condition.